Nebraska, 2006

Hail and Damaging Winds in Nebraska, June 24, 2006

June 24, 2006 · NWS GID · 5 events in 4 counties and zones

Severe thunderstorms with high winds rolled across portions of south-central Nebraska during the late afternoon and early evening of June 24th. Penny to golf ball-sized hail fell in and around the Grand Island area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$70,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms with high winds rolled across portions of south-central Nebraska during the late afternoon and early evening of June 24th. Penny to golf ball-sized hail fell in and around the Grand Island area. A combination of severe thunderstorm winds and hail occurred near St. Libory.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 24, 1:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 24, 1:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
250 PM CDT SAT JUN 24 2006

.SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAIN FORECAST
CHALLENGE WILL BE TIMING AND PROBABILITY OF PRECIPITATION FOR
TONIGHT AND SUNDAY.

ON WATER VAPOR THERE IS A SUBTLE DISTURBANCE DETECTED TO THE
NORTHWEST THAT IS ENTERING NEBRASKA FROM WYOMING. WITH VARIOUS
OUTFLOW BOUNDARIES LEFT IN THE REGION I FELT IT WAS PRUDENT TO PUT
ISOLATED CHANCES OF PRECIPITATION FOR THIS AFTERNOON AND EVENING.
ONE BOUNDARY IS NOTED TO THE NORTH WITH SOME CONVECTION ALREADY
ONGOING AND ANOTHER IS IN OUR SOUTHWEST. I SUSPECT THAT THESE
SHOWERS AND THUNDERSTORMS WILL DIE OUT BY ABOUT 10 PM AS THERE IS
NOT MUCH MORE TO SUPPORT THEM OTHER THAN INSTABILITY DUE TO
INSOLATION UNLESS THERE IS SOME SORT OF COLD POOL INTERACTION THAT
I AM NOT ANTICIPATING. DO NOT BELIEVE WE WILL GET ANYTHING SEVERE
WITH THIS ACTIVITY. THEN THERE SHOULD BE A LULL UNTIL NEAR DAWN
WHEN THE EXPECTED SHORTWAVE TRAILING FROM AN AREA OF LOW PRESSURE
TO THE NORTHWEST WILL BEGIN SWINGING THROUGH. I HELD ON TO THE
CHANCE OF PRECIPITATION A LITTLE LONGER THAN THE PREVIOUS FORECAST
IN THE SOUTH AS EVEN THE FASTER NAM IS INDICATING THAT THE
SHORTWAVE TROUGH AXIS WILL NOT PASS THROUGH THE CWA COMPLETELY
UNTIL AFTERNOON. LOWERED TEMPERATURES FOR SUNDAY WITH A BIT MORE
CLOUD COVER AND LOWER 850 MB TEMPERATURES THAN PREVIOUSLY THOUGH.
FROM THEN ON I GENERALLY LOWERED SKY COVER FROM BEFORE AS
SUBSIDENCE TAKES OVER AN UPPER LEVEL WIND DIRECTION TAKES A BIT
MORE OF A NORTH COMPONENT.

.LONG TERM...TUESDAY THROUGH SATURDAY.  AN AMPLIFIED NORTHWEST FLOW
PATTERN IS IN PLACE ACROSS THE CENTRAL PLAINS DURING THE EXTENDED
PORTION OF THE FORECAST...WITH AN UPPER RIDGE AXIS OVER THE
ROCKIES...AND A TROUGH TO THE EAST ACROSS THE UPPER MIDWEST AND
GREAT LAKES REGION.  SEVERAL SHORTWAVES TROUGHS ROTATING ON THE BACK
SIDE OF THE UPPER LOW WILL BRING AN OUTSIDE CHANCE FOR THUNDERSTORMS
TO OUR REGION.  SHORTWAVES TROUGHS ARE DIFFICULT TO TIME...AND FOR
NOW HAVE MAINTAINED FORECAST CONSISTENCY AND KEPT PCPN CHANCES IN
THE TUESDAY NIGHT AND WEDNESDAY NIGHT TIME FRAMES.  WILL MONITOR
TRENDS BEFORE INSERTING POPS IN LATER TIME PERIODS.  OVERALL
TEMPERATURES WILL BE AT OR BELOW NORMAL IN THIS PATTERN.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

HEINLEIN
Hazardous weather outlook, Jun 24, 10:46 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1146 AM CDT SAT JUN 24 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1146 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN THIS AFTERNOON AND
TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING. THE MAIN HAZARDS ARE STRONG WINDS TO 60 MPH AND
HAIL UP TO THE SIZE OF QUARTERS. ALL THUNDERSTORMS PRODUCE
DANGEROUS AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY...MAINLY EARLY...BUT
THESE STORMS WILL BE NON-SEVERE.

THERE ARE SLIGHT CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Local storm report, Jun 24, 1:18 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
218 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     LOOMIS                  40.48N 99.51W
06/24/2006  E60 MPH          PHELPS             NE   PUBLIC

0100 AM     TSTM WND GST     5 N LEXINGTON           40.85N 99.74W
06/24/2006  E60 MPH          DAWSON             NE   PUBLIC

0200 AM     TSTM WND DMG     2 E OXFORD              40.25N 99.59W
06/24/2006                   HARLAN             NE   PUBLIC

            MEDIUM TO LARGE SIZE TREE LIMBS DOWN

0130 AM     TSTM WND DMG     WILSONVILLE             40.11N 100.11W
06/24/2006                   FURNAS             NE   PUBLIC

            MINOR CROP DAMAGE FROM WIND AND HAIL

&&

MONTEFUSCO
Local storm report, Jun 24, 1:20 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
220 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     GOTHENBURG              40.93N 100.16W
06/24/2006  M66.00 MPH       DAWSON             NE   UTILITY COMPANY

1248 AM     HAIL             LEXINGTON               40.78N 99.74W
06/24/2006  M0.75 INCH       DAWSON             NE   LAW ENFORCEMENT

0100 AM     TSTM WND DMG     MILLER                  40.93N 99.39W
06/24/2006                   BUFFALO            NE   CO-OP OBSERVER

            MULTIPLE LARGE TREE LIMBS DOWN

0100 AM     TSTM WND GST     5 N LEXINGTON           40.85N 99.74W
06/24/2006  E60.00 MPH       DAWSON             NE   PUBLIC

0130 AM     TSTM WND GST     LOOMIS                  40.48N 99.51W
06/24/2006  E60.00 MPH       PHELPS             NE   PUBLIC

0130 AM     TSTM WND DMG     WILSONVILLE             40.11N 100.11W
06/24/2006                   FURNAS             NE   PUBLIC

            MINOR CROP DAMAGE FROM WIND AND HAIL

0200 AM     TSTM WND DMG     2 E OXFORD              40.25N 99.59W
06/24/2006                   HARLAN             NE   PUBLIC

            MEDIUM TO LARGE SIZE TREE LIMBS DOWN

&&

MONTEFUSCO
Local storm report, Jun 24, 1:33 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
233 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     JOHNSON LAKE            40.68N 99.85W
06/24/2006  M70 MPH          GOSPER             NE   BROADCAST MEDIA

&&

MONTEFUSCO
Special weather statement, Jun 24, 2:45 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
345 PM CDT SAT JUN 24 2006

NEZ040-242115-
GREELEY-
345 PM CDT SAT JUN 24 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREELEY COUNTY...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREELEY...OR 37 MILES SOUTHEAST OF
BURWELL...AND MOVING SOUTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL GREELEY COUNTY AT 350 PM CDT
  RURAL SOUTHEASTERN GREELEY COUNTY AT 400 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 24, 3:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
437 PM CDT SAT JUN 24 2006

NEZ047-048-242215-
HOWARD-MERRICK-
437 PM CDT SAT JUN 24 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHEASTERN HOWARD AND WESTERN MERRICK COUNTIES...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PALMER...OR 18 MILES NORTH
OF GRAND ISLAND...AND MOVING SOUTH AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ST. LIBORY AT 445 PM CDT...
  CHAPMAN AT 455 PM CDT...

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Special weather statement, Jun 24, 3:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
444 PM CDT SAT JUN 24 2006

NEZ062-242230-
HALL-
444 PM CDT SAT JUN 24 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHEASTERN HALL COUNTY...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. LIBORY...OR 14 MILES NORTH OF GRAND
ISLAND...AND MOVING SOUTH AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GRAND ISLAND AT 505 PM CDT...

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ

The radar

The Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hall

When
June 24, 4:00 PM CST
Where
Hall County, Grand Is Arpt
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.967, -98.317

Hail, Howard

When
June 24, 4:00 PM CST
Where
Howard County, 2 mi SW of St Libory
Measured
1 in hail
Crop damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
41.067, -98.400

Thunderstorm Wind, Merrick

When
June 24, 4:10 PM CST
Where
Merrick County, 7 mi SW of Chapman
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.950, -98.267

Hail, Hall

When
June 24, 4:20 PM CST
Where
Hall County, 4 mi SW of Grand Is
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.883, -98.400

Thunderstorm Wind, Hamilton

When
June 24, 4:26 PM CST
Where
Hamilton County, 5 mi NW of Giltner
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.833, -98.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521071, 5521072, 5521073, 5521074, 5521075.